Life does go on! And folks keep finding my site…which is good news.
I’ve been off of Eliquis for a year now, which means my PE was a year and a half ago. No medical problems since that time, which should be a good bit of news for folks here who are taking blood thinners and worried about life post-PE/DVT. Of course, my lifetime risk of clotting is now 2.5%, and it isn’t lost on me, but fortunately, my body seems to be healthy again and I’ve made a few small changes here and there that will continue throughout my life:
- Car Trips: I still switch off driving on longer car trips (2+ hours) and take frequent stops/breaks to stretch (at least once every 90 minutes). On long drives, when I sit in the passenger seat, I also put my legs up to the level of my head so that blood isn’t pooling in my feet for too long.
- Flying: I fly a few times a year, and when flights are over 90 minutes, I make sure to stand up and stretch and/or walk down the aisle a bit at least once per hour. Not fun, and can be tricky on some flights, but I always pick aisle seats when I choose seats. I’ve had 4-5 hour flights, and although it’s annoying, I know my body needs the movement. When I sit in my seat, I also shake my legs (in the same way it looks like people who have a nervous habit shake them) and move them around frequently (stretching them, rotating them). Looks like a nervous habit, but it’s a way of keeping my blood moving.
During both of these occasions, I always take Aspirin the day I travel (and always with food or my stomach will get upset). This was advised by my hematologist last year, who discussed flying with me. She mentioned that if I took Aspirin a day or two before travel and up through the day I fly, it would help thin my blood enough to reduce some of the risk of clotting.
Generally, I have been more active since my PE, although my jogging kick lasted about 3-4 months before I got tired of it and stopped. Instead, I’ve been walking and hiking, biking here and there, and doing more outside activities in general.
And just as importantly, folks continue to find their way to my site, usually to the Blood Thinners and Periods blog post because doctors continue to fail to warn women about periods on blood thinners and several folks are experiencing their first periods on blood thinners and panicking. Don’t panic! Read through my blog posts first, and seek medical advice if you need to. Of course, you will have to REALLY adjust things during your periods due to the heavy bleeding and “crime scene” status of your period.
In addition, you and I both know that your doctor(s) failed you, otherwise he/she/they would have warned you. Hold your doctors accountable and let them know that they made a mistake by not warning you about the blood thinner periods! Advocate for yourself and for other women by letting them know that they should not make that mistake again in the future.
Keep the comments coming, and I’m so glad you found this site!